question-icon

I Sought Out A Dr When I Started Having Trouble

default
Posted on Sat, 25 Jul 2020
Question: I sought out a dr when I started having trouble winding down, especially when I had to sit and focus on my school work. I was almost finished, there was a lot going on in our lives with other's injuries and illnesses, then Covid-19, and I'm the only one that's not working full time, so I am the only caregiver. The dr said I scored very low for anxiety and depression so he was giving me Zoloft. My symptoms were horrible from the beginning and got way worse when I was told to increase the dose after two weeks. I can't explain how bad but my intuition somehow got through to my head and I weaned myself off over 10 days. It's been over a month and I'm still having difficulty with processing not being as quick, finding words, some twitching, flashbacks (during treatment, they were vivid nightmares about things I've lived through), and just an overall jumpiness. I was switched to wellbutrin and hydroxyzine and I feel fairly normal with the exception of the things listed. I said at this last visit that the hydroxyzine seemed to do the trick and asked how long to get off the wellbutrin. She said at least a year! I feel like seeking help for my nervous energy, mild anxiety, whatever you want to call it, has turned into a dependency on medication. I was also told that it was against their policy to refill the hydroxyzine, that it was only to help with the issues from the Zoloft. I actually slept great for 4-5 hours each night without feeling groggy. I need more sleep and I'd love to get more, but it's been like that since I was attacked in my sleep as a kid. They suggested magnesium and I let them no that we take our calcium, potassium and magnesium supplements in the evening already. I am completely unsure of what to do now...continue or find another dr?
doctor
Answered by Dr. Shubham Mehta (1 hour later)
Brief Answer:
Melatonin can be useful as well...

Detailed Answer:
Hello,
Welcome to 'Ask A Doctor' service.

You have sleep issues as well as anxiety and weakness. Wellbutrin has helped you and proven to be more beneficial than Zoloft. You can continue with it.

If anxiety and sleep issues were relieved by hydroxyzine, I think there is no harm to continue it for the time being.

You can also use melatonin for sleep issues. It is mostly available OTC.

To conclude:
Continue Wellbutrin.
Go for hydroxyzine,(maybe from another doctor) if available.
Can try melatonin.

Hope this helps.
Thanks



Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Shubham Mehta (1 hour later)
There is melatonin along with valerian, passion flower, etc in our natural sleep aid. I honestly don't know if wellbutrin is helping. I was never a depressed or anxious person, other than when I have too much for human being to take care of alone, but that's life sometimes. I have been jumpy feeling since the Zoloft, along with the issues mentioned that aren't clearing up. How do I fix those? It really made me very sick and it doesn't seem like anyone except the pharmacist cares about that. I have no way of continuing the hydroxyzine unless I can find another dr online. The DFW area is going through a huge spike in Covid-19 and I can't take the risk of getting that.
doctor
Answered by Dr. Shubham Mehta (36 hours later)
Brief Answer:
Relaxation exercises

Detailed Answer:
Hello again.
Sorry for the delayed response.
For the issues like restlessness, twitching, flashbacks, you can practice relaxation exercises like deep breathing and meditation.

In my opinion, you should continue with wellbutrin and may increase the dose if these symptoms increase (after discussing with your prescribing doctor).

Hope this helps.
Thanks.
Above answer was peer-reviewed by : Dr. Kampana
doctor
default
Follow up: Dr. Shubham Mehta (6 hours later)
I'm sorry, but really? I have been doing deep breathing and meditation since I was very young. I exercise regularly and was a very happy, well balanced person before this. I guess when Covid-19 hit, I was anxious about keeping my 3 XXXXXXX family members safe and finishing the classes that will allow me to begin a new career. The problem now is that I am unable to do those exercises effectively and I'm quite frustrated that this isn't as serious to anyone else as it is to me. Almost 2 months of Zoloft, and now more than a month off and I am having these issues that I never had before. I have been very resilient to the things that happened when I was young. I heard someone say not to let it control your life because then you give up your power to the perpetrators. I have been a thriver, not just a survivor. The Zoloft has really changed some things that aren't going away and I am truly scared that they won't. Is the Welbutrin really going to reverse these effects? I never wanted to be on any mind/mood altering medication and I made a dire mistake trusting the wrong dr. I don't want to know what other mind altering medications will control these new problems, I need to know how to right myself, how to heal myself from this damage. I can't be the only person that was put on medication that was inappropriate for their symptoms and had such a severe reaction. Did the serotonin syndrome actually damage my brain in some way?
doctor
Answered by Dr. Shubham Mehta (27 hours later)
Brief Answer:
Not serotonin syndrome

Detailed Answer:
Hello again.
The side effects of Zoloft can not be reversed by wellbutrin. However, it may help you in your anxiety. These are not the symptoms of serotonin syndrome. And should go away on their own in another 2 weeks. But these may also be separate symptoms from side effects of Zoloft.
The only way which is free from any side effects is relaxation exercises. You can try progressive muscle relaxation. This should help.

Hope you get well soon.
Thanks
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Shubham Mehta (1 hour later)
No, you're not understanding. I never said the symptoms I was having now were serotonin syndrome. The symptoms I had during the 7 weeks I was taking Zoloft were clearly serotonin syndrome. What I have now are SOME leftover side effects. I haven't described the symptoms I had while on Zoloft, only the leftover effects I'm still feeling. The symptoms during were way worse. My initial question is asking what do I do about these leftover effects? That I was concerned about the care I was receiving and whether switching from one med to another was right. I don't feel right. I don't feel like I'm completely back to normal, that's why I keep saying the leftover effects. I've always done reg exercise and relaxing exercises, and I'm doing a lot of stretching and breathing right now. What's bothering me so much is that these movements are not voluntary and I've never had issues processing. My brain feels slow and it never did before. I know myself very well and things are different now. I will work to get back to what was 'normal for me'. I'm sorry I couldn't articulate well enough to be clear. I have to really work at writing things out and I don't seem to be as clear or concise.
default
Follow up: Dr. Shubham Mehta (8 hours later)
No need to reply. We are visiting with a dr via video chat so my husband and daughter can share what was happening when I was on the Zoloft and things that are different since coming off.
doctor
Answered by Dr. Shubham Mehta (4 hours later)
Brief Answer:
Continue your exercise regime

Detailed Answer:
There is no medication to control these 'leftover' side effects which you are feeling right now. If well button is being given to control this, then it's not a right approach because it might not help.

The only thing you can do is to continue with your exercise regime and wait for these symptoms to go away.

All the best.
Regards
Above answer was peer-reviewed by : Dr. Kampana
doctor
Answered by
Dr.
Dr. Shubham Mehta

Psychiatrist

Practicing since :2008

Answered : 2142 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
I Sought Out A Dr When I Started Having Trouble

Brief Answer: Melatonin can be useful as well... Detailed Answer: Hello, Welcome to 'Ask A Doctor' service. You have sleep issues as well as anxiety and weakness. Wellbutrin has helped you and proven to be more beneficial than Zoloft. You can continue with it. If anxiety and sleep issues were relieved by hydroxyzine, I think there is no harm to continue it for the time being. You can also use melatonin for sleep issues. It is mostly available OTC. To conclude: Continue Wellbutrin. Go for hydroxyzine,(maybe from another doctor) if available. Can try melatonin. Hope this helps. Thanks